Hypoglycemic

  1. 0
    I have a 50-51 y/o black male who's blood sugar drops to 30-60 many times t/o day. He gets double portions at meals, snacks in between meals when he will accept them, plus has a g-tube that we bolus if he consumes less than 50%, and 3 times a day in between meals, yet his BS continue to remanin low. We give glucagon if less than 60, and O.J. with sugar packets if less than 90. Once in a blue moon it might run in the low 100's. We have done a CT of pancreas and it was fine. What else can we test or do to keep this BS up and why would this happen. He is receiving glucagon at least once a day on a dly basis. He does have a hx of known alcohol abuse and suspected drug abuse. Any suggestions???????????
  2. Get our hottest nursing topics delivered to your inbox.

  3. 2,072 Visits
    Find Similar Topics
  4. 11 Comments so far...

  5. 0
    My first thought was what does his med sheet look like? and then how much stress is he under? Stress used to just floor one of my ladies (I mean not being given the chair she wanted in the dining room, was enough to start one of her panics and the whole chain of things that went along with that)....
  6. 0
    I'm a CDE (Certified Diabetes Educator) and I had a few suggestions.

    Is he drinking alcohol? This can cause hypoglycemia. Is he on a medication that decreases blood sugar?

    Has he seen an endocrinologist? Endocrinologists treat hypoglycemia as well as diabetes. If not, I would ask his primary MD to refer him to one. A test called a 5 hour glucose tolerance test can be ordered to give MD more information.

    Is he eating protein? Protein and carbohydrates (and of course fat) are recommended for a healthy diet.

    What supplement is he getting per G-tube? Has MD consulted a dietitian?

    Alos, I wanted to comment on treatment of hypoglycemia. Currently, it is not recommended to put sugar in juice to treat hypoglycemia. 4 oz juice (which equals 15 grams of carbohydrates) is sufficient to treat hypoglycemia. A good web site for more info on treatment of hypoglycemia is:
    http://my.webmd.com/hw/health_guide_...?navbar=rt1055

    Stephanie RN CDE
  7. 0
    Quote from Stephanie in FL
    I'm a CDE (Certified Diabetes Educator) and I had a few suggestions.

    Is he drinking alcohol? This can cause hypoglycemia. Is he on a medication that decreases blood sugar?

    Has he seen an endocrinologist? Endocrinologists treat hypoglycemia as well as diabetes. If not, I would ask his primary MD to refer him to one. A test called a 5 hour glucose tolerance test can be ordered to give MD more information.

    Is he eating protein? Protein and carbohydrates (and of course fat) are recommended for a healthy diet.

    What supplement is he getting per G-tube? Has MD consulted a dietitian?

    Alos, I wanted to comment on treatment of hypoglycemia. Currently, it is not recommended to put sugar in juice to treat hypoglycemia. 4 oz juice (which equals 15 grams of carbohydrates) is sufficient to treat hypoglycemia. A good web site for more info on treatment of hypoglycemia is:
    http://my.webmd.com/hw/health_guide_...?navbar=rt1055

    Stephanie RN CDE

    No he is not currently drinking alcohol and no hypoglycemic meds

    We asked for the endo order and was told no

    We actually do CHO replacement on him, even though he does not have dx of DM

    Probalance 250cc per tube and yes dietitian has been consulted

    I agree with the sugar and O.J. but it is his specific order from MD, so therefore it is what we have to do

    Maybe if we ask for the 5hr glucose test, the MD will give it to us? Who knows with MD's

    Thank you for the response
  8. 0
    Quote from Fiona59
    My first thought was what does his med sheet look like? and then how much stress is he under? Stress used to just floor one of my ladies (I mean not being given the chair she wanted in the dining room, was enough to start one of her panics and the whole chain of things that went along with that)....
    As far as stress goes, he doesn't want to be in LTC facility, and he does tend to get hateful at times, but that is usually when BS is low

    Thanks for response
  9. 0
    you might want to try a random cortasol (sp?) level, i had a patient that not matter what you gave him, his BS was cinsistantly in the 30's ( he was an ICU patient) we drew the levels when he was hypoglycemic they showed to be low, he was then given replacement in the form of IV then oral doses. hope this may help!

    Jamie
  10. 0
    Quote from Nurse Hatchett
    I have a 50-51 y/o black male who's blood sugar drops to 30-60 many times t/o day. He gets double portions at meals, snacks in between meals when he will accept them, plus has a g-tube that we bolus if he consumes less than 50%, and 3 times a day in between meals, yet his BS continue to remanin low. We give glucagon if less than 60, and O.J. with sugar packets if less than 90. Once in a blue moon it might run in the low 100's. We have done a CT of pancreas and it was fine. What else can we test or do to keep this BS up and why would this happen. He is receiving glucagon at least once a day on a dly basis. He does have a hx of known alcohol abuse and suspected drug abuse. Any suggestions???????????


    Is he on an antibiotic? Levaquin is big for doing this? Look at meds.. Tracy
  11. 0
    I has a type 2 diabetic that had her bs drop constatly after she was started on predisone.
  12. 0
    Pancreatic mass? Just had a fellow with the same problems.
  13. 0
    As well as all the nursing time, these frequent hypos aren't good for your patient, as I'm sure you know. It certainly sounds like you and your colleagues are doing everything you can for this patient, and it's a shame that the MD isn't prepared to make an endo referral - is there a family member who could be encouraged to push for it?
    I ask because as well as looking at cortisol levels, my first though was insulinoma. They're rare, but certainly fit the profile you describe, and an insulinoma won't necessarily show up on a pancreatic CT.
    Good luck - please keep us posted


Top